The rate of benzodiazepine-related toxicity in Ontario, Canada, has decreased overall but has increased among young people, data indicate.
In a population-based, cross-sectional study that included almost 26,000 patients, the age-standardized rate of benzodiazepine-related toxicity per 100,000 population decreased from 27.8 to 26.4 between 2013 and 2020.
Clinicians should educate patients about the signs and symptoms of toxicity, "including extreme drowsiness, slurred speech, impaired balance and movement control, confusion, and loss of consciousness," study author Tonya J. Campbell, MPH, research program manager at St. Michael's Hospital in Toronto, told Medscape Medical News .
The data were published June 15 in the Canadian Journal of Public Health.
The researchers' goal was to characterize the epidemiology of benzodiazepine-related toxicity among residents of Ontario. Using data from the Institute for Clinical Evaluative Sciences, the Canadian Institute for Health Information National Ambulatory Care Reporting System and Discharge Abstract Database, the Narcotics Monitoring System, and the Ontario Health Insurance Plan, the researchers identified emergency department visits and inpatient hospitalizations between January 1, 2013 and December 31, 2020.
They identified 32,674 benzodiazepine-related toxicity encounters involving 25,979 patients during the study period. The population's median age was 38 years, and about 60% of participants were women.
Approximately half of the individuals lived in neighborhoods in the lowest two quintiles of income, and 45.9% had been admitted to an emergency department or hospital for a mental health or substance use disorder in the year before the index benzodiazepine-related toxicity. Polysubstance involvement was common. Approximately 25% of patients also had opioid-, alcohol-, or stimulant-related toxicity during the index encounter. Opioid toxicity was most common (14.9%).
The crude rate of benzodiazepine-related toxicity per 100,000 population declined from 28.0 to 26.1. Among adults aged 19-24 years, however, it increased from 39.9 to 66.6 per 100,000. The increase among young people was substantial, wrote the researchers. For patients aged 19-24 years, "the rate in 2020 was at least double that of any other age group," they added.
Though the proportion of encounters associated with active benzodiazepine prescriptions declined from 61.1% to 48.9%, the proportion of encounters that had opioid, stimulant, or alcohol co-involvement increased from 22.1% to 28.8%. The increase in polysubstance involvement "may be reflective of the increasing adulteration of the unregulated drug supply with nonapproved benzodiazepines," wrote the researchers.
"Taken together, these trends suggest a growing contribution of nonpharmaceutical benzodiazepines in benzodiazepine-related toxicity incidents in Ontario," they added. "To reduce benzodiazepine-related harm, there is a need for multifaceted public health approaches that focus on promoting the safe use of prescription benzodiazepines, improving access to harm reduction approaches such as drug checking services, providing safe alternatives to the unregulated drug supply, and strengthening and enhancing access to mental health services for youth and young adults."
Campbell told Medscape Medical News that because almost 50% of people who had experienced benzodiazepine toxicity also had a hospital encounter for a mental health or substance use disorder in the previous year, there is a need for "better integration of mental healthcare within primary care, as well as improvements in the capacity of primary care providers to connect patients with community-based mental health resources and services."
Clinicians can take steps in their practice to mitigate this problem, Campbell added. She emphasized that appropriate, guideline-directed prescribing of benzodiazepines should be accompanied by patient education about the risks in combining the drugs with other substances. "Clinicians should also inform patients about the steps to take in the event of benzodiazepine toxicity (that is, calling 911 immediately and administering naloxone in case the person has also ingested an opioid). Clinicians should also aim to connect patients who access the illicit drug supply with harm reduction resources (for example, drug checking services and access to naloxone)."
Ongoing Education Needed
Commenting on the research for Medscape Medical News, Paxton Bach, MD, co–medical director of the British Columbia Centre on Substance Use and an addiction specialist at St. Paul's Hospital, both in Vancouver, said that "overall, the methodology of this study is sound, and the sample size is large, though due to its descriptive nature, any conclusions around the drivers of these trends can only be hypothesized." Bach was not involved in the study.
He agreed that "the rising presence of benzodiazepines as adulterants in the toxic and unregulated drug supply, [has led] to unpredictable effects and markedly increased risk of overdose. This is also reflected in the rising rates of benzodiazepines detected in overdose deaths in Ontario — and elsewhere in North America — over a similar period."
Clinical take-aways from the study, according to Bach, include "an emphasis on ongoing education and clinical guidance related to the safe prescribing of benzodiazepines, including identifying those populations who are at higher risk of toxicity. Furthermore, these results highlight the importance of public health efforts to mitigate the harms caused by increasing rates of benzodiazepines and other adulterants in the unregulated drug supply. Evidence to support best practices for treatment and harm reduction efforts in the context of a highly volatile and unpredictable unregulated drug supply is badly needed."
The study was supported by the Ontario Drug Policy Research Network, which is funded by the Ontario Ministry of Health. Funding was also provided by Ontario Strategy for Patient Oriented Research Support Unit, which is supported by the Canadian Institutes of Health Research, and the Province of Ontario. The Institute for Clinical Evaluative Sciences also provided support. Campbell and Bach declared no conflicts of interest.
Can J Public Health. Published June 15, 2023. Full text
Kate Johnson is a Montreal-based freelance medical journalist who has been writing for more than 30 years about all areas of medicine.
Lead image: iStock/Getty Images
Medscape Medical News © 2023 WebMD, LLC
Send news tips to firstname.lastname@example.org.
Cite this: Mixed Picture of Benzodiazepine-Related Toxicity in Ontario - Medscape - Jun 22, 2023.